Cath Lab Code Blue

  1. Hello all,

    I am a new ED nurse. It's my first nursing job since school.

    We had an 80 year old patient come through the ED the other day. He was sent in by his doctor after seeing some EKG changes and had been experiencing "burning in his chest for months but didn't think it was a big deal". He was on our unit for less than an hour. I got his vitals, charted basic notes, and sent him on to the cath lab.

    Hours after sending him to the cath lab, he coded during the procedure and died. Obviously it was really upsetting to me. Though he wasn't my patient very long, I'm left wondering what happened? Many of my colleagues speculate he had a clot that was dislodged, but what other possibilities are there? I keep thinking what could I have done? I don't know, maybe I'm not cut out for the ED... anyway, I don't really know what I'm looking for, maybe insight? Words of wisdom?

    Thanks in advance and thanks for reading...
  2. Visit rubyagnes profile page

    About rubyagnes, RN

    Joined: Jun '13; Posts: 108; Likes: 29
    RN; from US
    Specialty: 1 year(s) of experience in background in Art Therapy

    4 Comments

  3. by   offlabel
    Walk up to the cath lab and ask one of the RN's there. They'll know.
  4. by   rubyagnes
    Thanks @offlabel. I was really taken off guard about it when I found out
  5. by   Rose_Queen
    It could have simply been his disease process- how much damage was done over that month of burning chest pain; it could have been any number of things. 80 isn't exactly young. Heck, I've seen patients die in cath lab from the risks of the procedure- perforated vessels/heart. Unless you ask someone involved in the patient's care, there's no way you can get an accurate answer. You may not even be able to get an accurate answer from those that were involved.
  6. by   martymoose
    could have had an aneurysm . Could have been a clot. sounds like he got to CL in a fairly timely manner. The procedure itself has a risk percentage of stroke, clot, MI, death, etc.Could be he had a "silent MI " prior, and had another on top of it. You did all you could do.

close